Alabama, 2006

Hail and Damaging Wind in Alabama, July 19, 2006

July 19, 2006 · NWS BMX · 2 events in 1 county or zone

Quarter sized hail fell, and a few trees were blown down, in the western portion of Haleyville in Marion County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Quarter sized hail fell, and a few trees were blown down, in the western portion of Haleyville in Marion County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 18, 8:24 PM CST, 4 hours 14 minutes earlier.

Area forecast discussion, Jul 18, 8:24 PM CST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
924 PM CDT TUE JUL 18 2006

.UPDATE...UPDATE FOR EVENING WEATHER.

&&

.DISCUSSON...A FEW STRONG STORMS STILL RUMBLING AT THIS HOUR...
BUT ALL IN ALL...COVERAGE WAS A LITTLE CLOSER TO WHAT WAS EXPECTED
TONIGHT. WITH LESS SHOWER ACTIVITY TONIGHT...MOST LOCATIONS ARE
STILL ON THE BALMY SIDE. THE EXCEPTION SEEMS TO BE THE FORTUNATE
IN THE VICINITY OF DANNELLY FIELD IN MONTGOMERY...WHERE AN EARLIER
THUNDERSTORM HAS COOLED TEMPERATURES DOWN INTO THE UPPER 70S.

FOR NOW...FORECAST LOOKS TO BE IN GOOD SHAPE. MADE THE OBLIGATORY
TWEAKS TO THE HOURLY GRIDS...BUT OTHERWISE...BELIEVE 10 PM LOOKS
LIKE A GOOD TIME FOR THE MAJORITY OF THE SHOWERS TO EITHER BE OVER
OR MOVED OUT OF THE FORECAST AREA. SO...FOR NOW...PLAN ON ISSUING
AN UPDATE AROUND 10 PM TO REMOVE EVENING WORDING...AND THAT IS
ABOUT IT.

KEEP COOL TOMORROW EVERYBODY...

JD/81

&&

.AVIATION...DISCUSSION FOR 00Z TAFS.

THUNDERSTORM ACTIVITY WILL CONTINUE TO DECREASE AS WE HEAD INTO THE
LATE EVENING HOURS. A FEW THUNDERSTORMS COULD APPROACH THE VICINITY
OF MGM AND TOI THROUGH 02Z. VFR CONDITIONS ARE EXPECTED THROUGH AT
LEAST 05Z ACROSS MOST SITES. SITE ANB AND TOI COULD SEE MVFR
CONDITIONS AS EARLY AS 07Z AND A BRIEF IFR BETWEEN 10Z AND 12Z AS
PATCHY FOG DEVELOPS. ISOLATED THUNDERSTORMS ARE ONCE AGAIN EXPECTED
TOMORROW AFTERNOON. SINCE COVERAGE WILL BE ISOLATED...IT WILL NOT BE
INCLUDED IN THE TAF. IF ONE DOES HAPPEN TO MOVE ACROSS A TAF
SITE...IT WILL BE SHORT LIVED.

10/ARM

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

81/10
Hazardous weather outlook, Jul 18, 7:22 PM CST, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
822 PM CDT TUE JUL 18 2006

ALZ011>015-017>050-200120-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
822 PM CDT TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.

10/ARM

In the hours before

Local storm report, Jul 18, 9:44 PM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1044 PM CDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     DOWNBURST        5 E MILLPORT            33.56N 87.99W
07/18/2006                   LAMAR              AL   EMERGENCY MNGR

            TREES DOWN REPORTED ON TOMLIN ROAD.

&&

ARM
Special weather statement, Jul 18, 10:17 PM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1117 PM CDT TUE JUL 18 2006

ALZ022-190445-
PICKENS-
1117 PM CDT TUE JUL 18 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PICKENS COUNTY UNTIL 1145
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND 35 TO 45 MPH ARE
POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 1117 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER ETHELSVILLE...MOVING SOUTHWEST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR REFORM...PALMETTO...
ETHELSVILLE...CARROLLTON AND PICKENSVILLE THROUGH 1145 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. SOME POWER OUTAGES ARE POSSIBLE. AVOID USING
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED. IF YOU FEEL YOUR
SKIN TINGLE...OR YOUR HAIR STAND ON END...SQUAT AS LOW TO THE GROUND
AS POSSIBLE.

IN ADDITION TO THE LIGHTNING...STRONG GUSTY WINDS ARE POSSIBLE.
THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

10/ARM
Local storm report, Jul 18, 10:32 PM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1132 PM CDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND DMG     2 N MILLPORT            33.59N 88.08W
07/18/2006                   LAMAR              AL   EMERGENCY MNGR

            ROOF BLOWN OFF MOBILE HOME ON DISON RD.

1055 PM     HAIL             MILLPORT                33.56N 88.08W
07/18/2006  E1.00 INCH       LAMAR              AL   EMERGENCY MNGR

            ONE INCH HAIL REPORTED IN MILLPORT.

&&

ARM
Local storm report, Jul 18, 11:09 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1209 AM CDT WED JUL 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 PM     TSTM WND DMG     FAYETTE                 33.69N 87.83W
07/18/2006                   FAYETTE            AL   EMERGENCY MNGR

            NUMEROUS TREES WERE BLOWN DOWN IN AND AROUND FAYETTE.

&&

ARM
Special weather statement, Jul 19, 12:08 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
108 AM CDT WED JUL 19 2006

ALZ014-190645-
WINSTON-
112 AM CDT WED JUL 19 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WINSTON COUNTY UNTIL 145
AM CDT...

...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS
OF 35 TO 45 MPH ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 112 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER GRAYSON...MOVING SOUTH AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR ASHRIDGE...
GRAYSON...LYNN...DOUBLE SPRINGS AND POPLAR SPRINGS THROUGH 145 AM
CDT.

THERE ARE SEVERAL CONCERNS WITH THIS STORM. SMALL HAIL UP TO ONE
HALF INCH IN DIAMETER...INTENSE CLOUD TO GROUND LIGHTING...AND
STRONG GUSTY WINDS OF 35 TO 45 MPH. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

ANOTHER CONCERN FROM THIS STORM IS MINOR FLOODING. PONDING OF WATER
ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

JONES/90
Special weather statement, Jul 19, 12:15 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 AM CDT WED JUL 19 2006

ALZ011-190645-
MARION-
115 AM CDT WED JUL 19 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARION COUNTY UNTIL 145 AM
CDT...

...SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS
OF 35 TO 45 MPH ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 115 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BEAR CREEK...MOVING SOUTH AT 5 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BRINN AND HALEYS
THROUGH 145 AM CDT.

THERE ARE SEVERAL CONCERNS WITH THIS STORM. SMALL HAIL UP TO ONE
HALF INCH IN DIAMETER...INTENSE CLOUD TO GROUND LIGHTING...AND
STRONG GUSTY WINDS OF 35 TO 45 MPH. IF YOU ARE OUTDOORS IN THE
VICINITY OF THESE STORMS...TAKE SHELTER NOW.

ANOTHER CONCERN FROM THIS STORM IS MINOR FLOODING. PONDING OF WATER
ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN
DEPTH.

JONES/90

The radar

The Columbus AFB radar (KGWX), 72 km away, was scanning. The volume nearest the first event began at 06:36 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Marion

When
July 19, 12:38 AM CST
Where
Marion County, 3 mi SE of Bear Creek
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.233, -87.667

Thunderstorm Wind, Marion

When
July 19, 12:38 AM CST
Where
Marion County, 3 mi SE of Bear Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
34.233, -87.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522899, 5522900.